Take Caution with Children and Codeine

April 22, 2014 | By R. Brendan Dummigan of Pickett Dummigan LLP

beware of codeineCodeine is an opioid drug used to treat pain and suppress cough. In adults, it can be useful for treating the symptoms of some illnesses. However, doctors have long known that codeine is dangerous when prescribed to children because its effectiveness is unpredictable. Children metabolize codeine differently and can absorb higher amounts of the drug than intended. The danger comes when a child has an ultra-rapid metabolism, which results in a higher absorption of the drug. When this happens, up to 30 times more of the drug can be introduced into the child’s body. Overdose can be deadly.

The American Association of Pediatricians has issued warnings about codeine’s effect on children since 1997. The FDA also issued warnings in 2012 and 2013 after tragic deaths from codeine overdoses. It is reported that more than a dozen children have overdosed on codeine. The majority of these overdoses have resulted in death.

Despite what we know, codeine is still widely prescribed to children. Recent studies have shown that “hundreds of thousands of kids are still being prescribed codeine every year.” (Source).These prescriptions tend to be for coughs, colds, and pain; and often prescribed when a child has the tonsils or adenoids removed.

It is unclear why medical providers continue to prescribe codeine to children given the known danger. Some analysts believe it has to do with outdated medical training. Codeine used to be the “go to” medicine thirty years ago and doctors may have just gotten used to prescribing it. Now, things are different and a prescription of codeine for a child may be considered medical malpractice. The change in the standard of care is reflected by codeine’s new ” black box warning”. This “black box warning” is the strongest warning the FDA can give and it contains information to doctors about the risks of codeine to children.

Unfortunately, change is slow and many doctors are still prescribing codeine to children. If a child is prescribed codeine and shows any of the following signs, seek medical attention immediately by calling 911 or going to the emergency room:

· Unusual sleepiness, such as difficulty waking up;

· Disorientation or confusion;

· Labored, noisy, or abnormal breathing;

· Blueness of the lip or mouth.

A child who is harmed by a codeine overdose may have a legal claim against the medical providers that neglected to follow the standard of care. The attorneys at Pickett Dummigan LLP can help you discover if your child has been the victim of sub-standard care. Contact our office for a free consultation at 503.405.8037.

Main Office

main office

210 SW Morrison St. – 4th Floor
Portland, OR 97204

by appointment in Woodburn

1585 N. Pacific Hwy, Suite G
Woodburn, OR 97071
call us

call us

Phone: 503-223-7770
Fax: 503-227-2530
email us

email us